Hyponatraemia whilst using PPIs

Author: Priyanka Patel
Category: Conditions, Developing your team, medication
Date: January 18, 2021

We mentioned this in a previous newsletter but another query has come in from our hospices which has led to a more thorough review.

Proton Pump Inhibitors (PPIs) are used to treat gastroesophageal reflux disease and work by blocking the transport of acid into the stomach to decrease the acidity. They are used widely in palliative care for the prophylaxis and treatment of ulceration induced by steroids or non-steroidal anti-inflammatory drugs. Like with most drugs, PPIs have undesirable effects; the majority of them are GI related, but one side effect of concern is hyponatraemia.

Hyponatremia is a condition in which sodium levels are depleted and is defined by a serum sodium level of <135meq/l[1]. The kidneys are unable to excrete water which disrupts the process of osmosis and therefore leads to an imbalance in sodium levels. Symptoms can either be acute or chronic and range from neurological symptoms (seizures, comas, impaired mental status etc.) and GI symptoms (nausea and vomiting, reduced appetite).

A disruption in sodium levels can be a result of medication, heart, kidney and liver problems, dehydration and hormonal changes[2]. Age is also a big risk factor of developing hyponatremia. The majority of patients in palliative care will be elderly and therefore this population poses a higher risk of developing hyponatremia. Furthermore, over 45% of elderly patients are prescribed PPIs[3] and as discussed above, this medication class has a known side effect of hyponatremia. So, what is the best solution for elderly patients on PPIs?

A study done by T.Makunts[4] looked into comparing PPIs and their associated side effects. They discussed electrolyte imbalance and found hyponatremia to be a noticeable side effect associated with PPIs. The evidence showed this effect was most prominent with Omeprazole. However, it should be noted that the results for Esomeprazole and Pantoprazole did not reach statistical significance, so this may not be an accurate comparison between all PPIs.

F. Ferria[5] looked into PPI associated hyponatremia, and like T.Makunts’ study, found that Omeprazole had the highest association with hyponatremia. In the study, patients were treated with sodium supplementation to try and counteract the imbalance, however this wasn’t enough to reverse the effect. The only solution was to cease treatment. Similar results were found when a study was conducted looking into hospitalisation due to PPI associated hyponatremia[6]. They again found that Omeprazole had the highest occurrence of PPI associated hyponatremia. However, this study actually found that Lansoprazole has the lowest occurrence; just under half compared to Omeprazole. Both the above articles support the conclusion that Lansoprazole has the lowest risk of PPI associated hyponatremia. When looking in the BNF, hyponatremia is listed as a ‘very rare’ side effect of Lansoprazole. For other PPIs, hyponatremia is listed as a ‘rare’ side effect in comparison. This further supports the lower risk associated with Lansoprazole.

Many studies have come to the conclusion that out of all PPIs, Omeprazole has the highest risk associated with hyponatremia. However, it should be noted that some studies only looked into Omeprazole as it’s one of the most common PPI used, which makes it difficult to accurately compare PPIs. There aren’t a lot of studies out there comparing all PPIs and their related effects. Furthermore, hyponatremia isn’t a common side effect, so only a few studies have looked into this subject.

In general, elderly patients do have a higher risk of developing hyponatraemia whilst using long term PPIs. These patients would be safer using Ranitidine, another drug widely used for duodenal ulcers, because there is a much lower risk of hyponatremia. Unfortunately, there is a manufacturing delay currently which is why these patients need to be given PPI’s as an alternative. Therefore we need to assess which PPI these patients can use safely. Based on the evidence above, Lansoprazole appears to have the lowest risk of hyponatremia, so this could be an option to look into if patients at risk of hyponatremia need to be treated with a PPI. These patients could potentially be put on a low dose and monitored accordingly. The BNF and SPC state the dose for prophylaxis of NSAID-associated duodenal or gastric ulceration for lansoprazole is 15mg once daily, increased only if necessary to 30mg once daily.

 


References

  1. Sahay M, Sahay R. Hyponatremia: A practical approach. Indian J Endocrinol Metab. 2014;18(6):760-771. doi:10.4103/2230-8210.141320
  2. Mayo Clinic. 2020. Hyponatremia – Symptoms And Causes. [online] Available at: https://mayocl.in/39vV41i [Accessed 8 November 2020].
  3. Maes, Marina L et al. “Adverse effects of proton-pump inhibitor use in older adults: a review of the evidence.” Therapeutic advances in drug safety vol. 8,9 (2017): 273-297. doi:10.1177/2042098617715381
  4. Makunts, T., Cohen, I.V., Awdishu, L. et al. Analysis of postmarketing safety data for proton-pump inhibitors reveals increased propensity for renal injury, electrolyte abnormalities, and nephrolithiasis. Sci Rep 9, 2282 (2019). https://bit.ly/3o8Tsyu
  5. Ferreira F, Mateus S, Santos AR, Moreira H, Ferreira NR. Pantoprazole-related Symptomatic Hyponatremia. Eur J Case Rep Intern Med. 2016;3(2):000341. Published 2016 Jan 5. doi:10.12890/2015_000341
  6. Falhammar H, Lindh JD, Calissendorff J, Skov J, Nathanson D, Mannheimer B. Associations of proton pump inhibitors and hospitalization due to hyponatremia: A population-based case-control study. Eur

Related Posts